icon

Post-Pill Acne

Post-pill acne is the flare-up of acne about 3-6 months after stopping the pill. It is the result of a temporary surge in androgens (testosterone).



And a surge in testosterone will cause the classic jaw-line acne, along with neck and back acne too. A classic example is the acne when trying to come off Yas or Yasmin. And this can actually last for months or even years, which may lead you down the path of a questionable diagnosis of PCOS. When it fact it really is a temporary state of ‘pill induced PCOS’.

The pathway is as follows: before the pill, you had a baseline level of androgens and skin oils/sebum. But when you started the pill, the synthetic oestrogen suppresses these both. Which may have been lovely clear skin, because it didn't have as much oil being produced. This is really your androgens and sebum being driven below your normal levels. So the body, in an effort to get itself back into balance will up-regulate them. This up regulation can cause huge flare ups in acne, with higher levels of androgens and sebum than ever before.

Often, this won't start until 3 months after stopping the pill.

But don't fret!! This is absolutely treatable.

Treatment includes

  1. lowering androgens

  2. lowering skin oil production back to normal levels

  3. encouraging skin integrity and healling

  4. lowering inflammation

  5. fixing up your gut with anti-acne probiotics

And pretty amazing, there is a huge huge huge link between acne and dairy intake - so that always has to go!